Wisconsin, 2018Hail and Damaging Winds in Wisconsin, June 15, 2018
June 15, 2018 · NWS ARX · 6 events in 4 counties and zones
Two rounds of thunderstorms moved across portions of western Wisconsin during the late afternoon and evening of June 15th. These storms occasionally produced some damaging winds that blew down trees from near Whitehall (Trempealeau County) to Camp Douglas (Juneau County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two rounds of thunderstorms moved across portions of western Wisconsin during the late afternoon and evening of June 15th. These storms occasionally produced some damaging winds that blew down trees from near Whitehall (Trempealeau County) to Camp Douglas (Juneau County). Half dollar sized hail also fell in Oakdale (Monroe County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 15, 2:52 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 15, 2:52 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
352 PM CDT Fri Jun 15 2018
.SHORT TERM...(This evening through Sunday)
Issued at 350 PM CDT Fri Jun 15 2018
At 3 PM, a mesoscale convective complex was moving through the
Twin Cities. This system was producing scattered showers and
storms across east-central, southeast, and south-central
Minnesota, and north-central Iowa. The HRRR and ARW have the best
handle on this precipitation. As the afternoon progresses, these
showers and storms will eventually build across Wabasha and Dodge
counties in southeast Minnesota and along and north of Interstate
94 in western Wisconsin late this afternoon and early evening. As
this convection builds and develops a cold pool, the HRRR pushes
it south toward Interstate 90. Considering the cap strength, this
seems a bit unrealistic, so trended the PoPs along and north of
Interstate 94. We will have to watch these storms for the
potential of an isolated severe storm. Damaging winds, hail, and
very heavy rain will be the main concerns.
As the low level jet increases the moisture transport into eastern
South Dakota, a mesoscale convective complex will develop. It will
then move northeast across southwest and central Minnesota. A few
of these storms may move through north-central Wisconsin. With
weak 2-6 km shear, any severe weather will likely be more
isolated than widespread. However, if a large enough cold pool
happens to develop, a squall line may develop with damaging winds
the main concern. Additional storms will be possible north of
Interstate 94 through the weekend.
With precipitable water values running between 1.5 and 2 inches
and warm cloud layer depths of 3.5 to 4 km through the weekend,
any storms that do develop will be capable of producing very heavy
rain.
On Saturday and Sunday afternoons, high temperatures will climb
to around 90 north of Interstate 90 and in the lower and mid 90s
across the remainder of the region. With these temperatures and
dew points around 70, afternoon and evening heat indices will
climb into the 90 to 105 degree range. Due to this, we have issued
a Heat Advisory from 1 PM Saturday through 7 PM Sunday. With
850 mb temperature anomalies around 2 standard deviations, there
may be a few record highs tied or broken. These records can be
found in the climate section below.
.LONG TERM...(Sunday night through Friday)
Issued at 350 PM CDT Fri Jun 15 2018
From Sunday night through Monday evening, a cold front will move
slowly southeast through the Upper Mississippi River Valley. Ahead
of this front ML CAPES will climb into the 1500 to 3000 J/kg.
However, the 0-3 and 0-6 km shear remains weak, so any severe
weather does happen to develop will be isolated in nature.
With precipitable water values running between 1.5 and 2 inches
and warm cloud layer depths of 3.5 to 4 km through the weekend,
any storms that do develop will be capable of producing very heavy
rain.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1237 PM CDT Fri Jun 15 2018
Currently watching some showers and storms across southwest and
south central Minnesota. This activity is associated with a MCV.
Many of the CAM models have this activity dissipating as at it
approaches our area. However, the 15.16z HRRR does move this
convection along and north of Interstate 90 this afternoon and
evening. This is due to the lift and precipitation associated with
this system cooling the cap. With 700 mb temperatures running
around 13C, confidence was not high enough to include them in the
TAFs at this time. We will continue to watch this activity and
update the TAFS as needed.
&&
.CLIMATE...
Issued at 350 PM CDT Fri Jun 15 2018
Here are some record highs for Saturday...
Austin MN 93F in 1987
Charles City IA 96F in 1933
Cresco IA 92F in 1946
Decorah IA 97F in 1910
La Crosse WI 94F in 1994
Mauston WI 92F in 2007
Medford WI 94F in 1898
Neillsville WI 94F in 1907
Prairie du Chien WI 96F in 1987
Rochester MN 99F in 1913
Sparta WI 95F in 1918
Winona MN 94F in 1987
Here are some record highs for Sunday...
Austin MN 93F in 1995
Charles City IA 95F in 1913
Cresco IA 92F in 1940
Decorah IA 98F in 1910
La Crosse WI 95F in 1995
Mauston WI 93F in 1918
Medford WI 93F in 1907
Neillsville WI 95F in 1910
Prairie du Chien WI 96F in 1987
Rochester MN 94F in 1933
Sparta WI 93F in 1934
Winona MN 97F in 1933
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from 1 PM Saturday to 7 PM CDT Sunday for
WIZ032>034-041>044-053>055-061.
MN...Heat Advisory from 1 PM Saturday to 7 PM CDT Sunday for MNZ079-
086>088-094>096.
IA...Heat Advisory from 1 PM Saturday to 7 PM CDT Sunday for
IAZ008>011-018-019-029-030.
&&
SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Boyne
CLIMATE...BoyneHazardous weather outlook, Jun 15, 1:34 PM CST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
234 PM CDT Fri Jun 15 2018
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-161000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
234 PM CDT Fri Jun 15 2018
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Thunderstorms are possible into the evening, mainly north of
Interstate 90. A few storms could be strong to severe with large
hail, damaging winds, and heavy rainfall.
Heat indices of 90 to 100 this afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Heat Advisory Saturday afternoon into Sunday evening.
Heat indices of 95 to 105 degrees during the afternoon hours
Saturday and Sunday.
Periodic thunderstorm chances through the weekend, mainly north
of Interstate 90. Heavy rain is likely with the storms, with the
potential for large hail and damaging winds.
There are additional storm chances Monday and Tuesday.
.SPOTTER INFORMATION STATEMENT...
A few spotter groups may be needed at times this weekend.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
WIZ017-029-161000-
Taylor-Clark-
234 PM CDT Fri Jun 15 2018
This Hazardous Weather Outlook is for portions of north central
Wisconsin.
DAY ONE...This Afternoon and Tonight
Thunderstorms are possible into the evening. A few storms could
be strong to severe with large hail, damaging winds, and heavy
rainfall.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Heat indices of 90 to 100 degrees for the afternoon hours
Saturday and Sunday.
Periodic thunderstorm chances will continue Saturday through
Tuesday. The weekend storms will produce heavy rain, with the
potential for large hail and damaging winds.
.SPOTTER INFORMATION STATEMENT...
A few spotter groups may be needed at times this weekend.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Rieck
In the hours before
Local storm report, Jun 15, 4:11 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
511 PM CDT FRI JUN 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 3 ESE DOUGLAS 44.09N 92.51W
06/15/2018 M0.75 INCH OLMSTED MN BROADCAST MEDIA
&&
CASpecial weather statement, Jun 15, 4:23 PM CST, 37 minutes before
Special Weather Statement
National Weather Service La Crosse WI
523 PM CDT Fri Jun 15 2018
MNZ079-086>088-WIZ017-029-032>034-160000-
Wabasha-Dodge-Olmsted-Winona-Taylor-Clark-Buffalo-Trempealeau-
Jackson-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Medford, Neillsville, Alma, Arcadia, Whitehall,
and Black River Falls
523 PM CDT Fri Jun 15 2018
...Thunderstorms...A Few Strong Early This Evening...
Thunderstorms will track eastward across the area through 7 pm.
Frequent lightning and brief downpours will accompany the storms.
The stronger storms could produce hail from 1/2 to 3/4 inch.
When storms approach, seek shelter indoors.
Rieck
Local storm report, Jun 15, 4:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
534 PM CDT FRI JUN 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 4 E DOUGLAS 44.10N 92.49W
06/15/2018 E0.88 INCH OLMSTED MN PUBLIC
RELAYED VIA BROADCAST MEDIA.
&&
CALocal storm report, Jun 15, 4:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
557 PM CDT FRI JUN 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN 3 ESE DOUGLAS 44.09N 92.51W
06/15/2018 M1.10 INCH OLMSTED MN BROADCAST MEDIA
THE DURATION OF THE HEAVY RAIN EVENT WAS 30
MINUTES.
&&
CAThunderstorm Wind, Trempealeau
- When
- June 15, 5:00 PM CST
- Where
- Trempealeau County, 4.26 mi SSW of Whitehall
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.310, -91.340
Trees were blown down southwest of Whitehall.
Thunderstorm Wind, Jackson
- When
- June 15, 5:15 PM CST
- Where
- Jackson County, 1.64 mi WSW of Taylor Halverson Arp
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 44.270, -91.130
Trees were blown down north of Franklin.
Thunderstorm Wind, Jackson
- When
- June 15, 5:25 PM CST
- Where
- Jackson County, 2.44 mi NE of Taylor Halverson Arp
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 44.305, -91.065
Trees were blown down southeast of Taylor near the intersection of County Roads P and X.
Thunderstorm Wind, Jackson
- When
- June 15, 5:25 PM CST
- Where
- Jackson County, 3.24 mi SE of Taylor Halverson Arp
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 44.243, -91.060
Trees were blown down southwest of Disco near the intersection of County Road C and Lien Road.
Hail, Monroe
- When
- June 15, 9:18 PM CST
- Where
- Monroe County, Oakdale
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.970, -90.380
Half dollar sized hail was reported in Oakdale.
Thunderstorm Wind, Juneau
- When
- June 15, 9:42 PM CST
- Where
- Juneau County, (Vok)volk Aaf Camp D
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 43.920, -90.270
Trees were blown down in Camp Douglas.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, June 15 to 19, 201845 injured · 4 events
- Rip Current in North Carolina, June 15, 20181 death · 1 event
- Flood and Hail in Michigan, June 15, 2018$350,000 · 60 kt wind · 10 events
- Damaging Winds and Lightning Strike in Florida, June 15 to 16, 2018$151,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, June 15, 2018$57,000 · 1 in hail · 13 events
- Flash Flood and Hail in Wisconsin, June 15 to 16, 2018$50,000 · 0.75 in hail · 2 events
- Damaging Wind and Lightning Strike in Florida, June 15, 2018$45,000 · 2 events
- Flash Flooding and Hail in Wisconsin, June 15, 20181.75 in hail · 23 events
- Flood and Hail in Illinois, June 15, 2018$18,000 · 1.5 in hail · 4 events
- Flash Flooding and Hail in Minnesota, June 15, 20181.75 in hail · 11 events
- Hail and Damaging Winds in South Carolina, June 15, 2018$200 · 56 kt wind · 8 events
- Flash Flooding and Flooding in Illinois, June 15, 2018$5,000 · 0.88 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759674, 759675, 759677, 759678, 759679, 759688.